Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 24, NWS Paducah, KY

April 13, 1998Johnson County, Massac County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 13, 1998, 8:49 PM CDT for Johnson County, Massac County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 8:49 PM CDT (01:49 UTC)
Expired
Apr 13, 1998, 9:30 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Johnson County, IL, Massac County, IL

The radar

The Paducah radar (KPAH), 30 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:09 PM CDTTornado F1Cypress, ILA short-lived tornado began along the Union County line, just southwest of Cypress, and tracked east along a rural road before dissipating at State Route 37. A small barn, about 150 square feet in area, was blown across the road. Some pieces of wood were stuck
Apr 13, 9:22 PM CDTHail 1Metropolis, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 6:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WFUS1 KPAH 140147 RRA
TORPAH
ILC087-127-140230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
849 PM CDT MON APR 13 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHERN ILLINOIS

   ...SOUTHERN JOHNSON COUNTY
   ...NORTHERN MASSAC COUNTY

A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR THE COMMUNITIES OF
BELKNAP BY 855 PM AND NEW COLUMBIA BY 905 PM. THE DETECTED TORNADO
BY DOPPLER RADAR WAS JUST NORTHWEST OF BELKNAP OR 20 MILES
NORTHWEST OF PADUCAH MOVING EAST - SOUTHEAST AT 35 MPH.

THIS IS A VERY DANGEROUS SITUATION -- TAKE COVER NOW. THIS TORNADO
IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR
LIFE MAY DEPEND ON IT. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. ABANDON
CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR LIE FLAT IN A
DITCH OR CULVERT. DO NOT TRY TO OUTRUN A TORNADO IN YOUR CAR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 13, 1:15 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Apr 13, 1:15 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON APR 13 1998

THUNDERSTORM POTENTIAL/SEVERITY NEXT FEW DAYS IS MAIN CONCERN.

VORTICITY CENTER NOTED ON SATELLITE LOOPS OVER NORTHEAST MISSOURI
SEEMINGLY HANDLED A BIT BETTER BY ETA. VORTICITY CENTER MOVES INTO
CENTRAL ILLINOIS BY 00Z WITH TAIL PORTION INTO NORTHERN ARKANSAS.
ATMOSPHERE STILL CAPPED AND SFC-BASED LIFTED INDICIES SUGGEST CURRENT
STORMS MOVING INTO SEMO/S IL MAY REMAIN BLO SEVERE LIMITS. DEWPOINT
INCREASE HAS BEEN SLOW...WITH VALUES LOWER THAN ETA FORECASTS. ALSO
THE EXTENSIVE CLOUD COVER ACROSS REGION HAS NOT HELPED TO FURTHER
DESTABILIZE THE AIRMASS.  SO ETA FORECAST LI/CAPE ETC MAY BE SOMEWHAT
OVERDONE IN THIS AREA.  HOWEVER...WITH H5 JET MAX AND H3 DIFFLUENCE
AND HIGHER DEWPOINTS AND TAIL OF VORT... ANOTHER LINE OF STORMS IS
LIKELY TO FORM OVER MISSOURI/ARKANSAS AND MOVE THIS WAY.  THEREFORE
MENTION OF STORMS FOR ALL ZONES THIS EVENING...PERHAPS ALL-NIGHT
MENTION FOR EASTERNMOST AREAS.
.
AS LIFT AND DEEPER MOISTURE SHIFTS EAST LATE TONIGHT/TUESDAY
SHOULD BE ONLY MINIMAL CHANCES OF STORMS TUESDAY...PERHAPS
WAITING UNTIL TUESDAY NIGHT/WEDNESDAY AS NEXT VORT CENTER
APPROACHES IN BROAD SW UPPER FLOW.

SFC WINDS SHOULD CONTINUE GUSTY THROUGH EVENING HOURS.  SEVERAL
SITES HAVE NEARLY REACHED WIND ADVISORY CRITERIA OVER SEMO AND
S IL...BUT NOT WIDESPREAD ENOUGH AS YET TO ISSUE.  SUGGEST
CONTINUING TO MENTION WINDY IN EVENING FORECASTS...BUT TRENDING
DOWNWARD OVERNIGHT AS TIGHT GRADIENT LIFTS EAST.

NUMERICAL GUIDANCE IS CLOSE ON TEMPS AND SEE NO REASON TO SUGGEST
MUCH DEVIATION.

SDB

In the hours before

Special weather statement, Apr 13, 7:05 PM CDT, 1 hour 44 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT MON APR 13 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM...

THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS
EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED
WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO
DEVELOPMENT IN SOME STORMS.

THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING
EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY
AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND
WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE
STORMS THROUGH 1100 PM.

THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD
KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE
GIRARDEAU...CARBONDALE...AND POPLAR BLUFF.

IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER
IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS.

YORK
Special weather statement, Apr 13, 7:05 PM CDT, 1 hour 44 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT MON APR 13 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM...

THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS
EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED
WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO
DEVELOPMENT IN SOME STORMS.

THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING
EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY
AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND
WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE
STORMS THROUGH 1100 PM.

THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD
KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE
GIRARDEAU...CARBONDALE...AND POPLAR BLUFF.

IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER
IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS.

YORK
Local storm report, Apr 13, 7:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    2W CAPE GIRARDEAU         MO   1 INCH HAIL
04/13/98   CAPE GIRARDEAU                 REPORTED BY EM.
Local storm report, Apr 13, 7:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    2W CAPE GIRARDEAU         MO   1 INCH HAIL
04/13/98   CAPE GIRARDEAU                 REPORTED BY EM.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:38 PM CDTSevere Thunderstorm WarningPAHAlexander37 min
Apr 13, 7:50 PM CDTTornado WarningPAHJefferson40 min
Apr 13, 7:54 PM CDTSevere Thunderstorm WarningPAHPerry51 min
Apr 13, 8:05 PM CDTSevere Thunderstorm WarningPAHPulaski55 min
Apr 13, 8:18 PM CDTSevere Thunderstorm WarningPAHAlexander42 min
Apr 13, 8:23 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson52 min
Apr 13, 8:40 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac50 min
Apr 13, 9:04 PM CDTSevere Thunderstorm WarningPAHPulaski26 min
Apr 13, 9:07 PM CDTTornado WarningPAHPope38 min
Apr 13, 9:26 PM CDTTornado WarningPAHHardin49 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.